2011, 16(2): 423-443. doi: 10.3934/dcdsb.2011.16.423

Lyapunov stability for conservative systems with lower degrees of freedom

1. 

Department of Mathematics, College of Science, Hohai University, Nanjing 210098, China

2. 

Zhou Pei-Yuan Center for Applied Mathematics, MOE Key Laboratory of Bioinformatics, Tsinghua University, Beijing 100084

3. 

Department of Mathematical Sciences, Tsinghua University, Beijing 100084

Received  February 2010 Revised  October 2010 Published  June 2011

It is a central theme to study the Lyapunov stability of periodic solutions of nonlinear differential equations or systems. For dissipative systems, the Lyapunov direct method is an important tool to study the stability. However, this method is not applicable to conservative systems such as Lagrangian equations and Hamiltonian systems. In the last decade, a method that is now known as the 'third order approximation' has been developed by Ortega, and has been applied to particular types of conservative systems including time periodic scalar Lagrangian equations (Ortega, J. Differential Equations, 128(1996), 491-518). This method is based on Moser's twist theorem, a prototype of the KAM theory. Latter, the twist coefficients were re-explained by Zhang in 2003 through the unique positive periodic solutions of the Ermakov-Pinney equation that is associated to the first order approximation (Zhang, J. London Math. Soc., 67(2003), 137-148). After that, Zhang and his collaborators have obtained some important twist criteria and applied the results to some interesting examples of time periodic scalar Lagrangian equations and planar Hamiltonian systems. In this survey, we will introduce the fundamental ideas in these works and will review recent progresses in this field, including applications to examples such as swing, the (relativistic) pendulum and singular equations. Some unsolved problems will be imposed for future study.
Citation: Jifeng Chu, Jinzhi Lei, Meirong Zhang. Lyapunov stability for conservative systems with lower degrees of freedom. Discrete & Continuous Dynamical Systems - B, 2011, 16 (2) : 423-443. doi: 10.3934/dcdsb.2011.16.423
References:
[1]

J. Chu, "Stability of Periodic Solutions of Lagrange Equations and Planar Hamiltonian Systems,", PhD Thesis, (2008).

[2]

J. Chu, J. Lei and M. Zhang, The stability of the equilibrium of a nonlinear planar system and application to the relativistic oscillator,, J. Differential Equations, 247 (2009), 530. doi: 10.1016/j.jde.2008.11.013.

[3]

J. Chu and M. Li, Twist periodic solutions of second order singular differential equations,, J. Math. Anal. Appl., 355 (2009), 830. doi: 10.1016/j.jmaa.2009.02.033.

[4]

J. Chu and T. Xia, The Lyapunov stability for the linear and nonlinear damped oscillator with time-periodic parameters,, Abstr. Appl. Anal., 2010 (2010).

[5]

J. Chu and M. Zhang, Rotation numbers and Lyapunov stability of elliptic periodic solutions,, Discrete Contin. Dyn. Syst. A, 21 (2008), 1071. doi: 10.3934/dcds.2008.21.1071.

[6]

H. Feng and M. Zhang, Optimal estimates on rotation number of almost periodic systems,, Z. Angew. Math. Phys., 57 (2006), 183. doi: 10.1007/s00033-005-0020-y.

[7]

A. Fonda and A. J. Ureña, Periodic, subharmonic, and quasi-periodic oscillations under the action of a central force,, Discrete Contin. Dyn. Syst. A, 29 (2011), 169. doi: 10.3934/dcds.2011.29.169.

[8]

J. K. Hale, "Ordinary Differential Equations," 2nd Edition,, Robert E. Krieger Publishing Co., (1980).

[9]

M. G. Krein, On certain problems on the maximum and minimum of characteristic values and on the Lyapunov zones of stability,, AMS Translations, 1 (1955), 163.

[10]

J. Lei, X. Li, P. Yan and M. Zhang, Twist character of the least amplitude periodic solution of the forced pendulum,, SIAM J. Math. Anal., 35 (2003), 844. doi: 10.1137/S003614100241037X.

[11]

J. Lei and P. J. Torres, $L^1$ criteria for stability of periodic solutions of a newtonian equation,, Math. Proc. Cambridge Philos. Soc., 140 (2006), 359. doi: 10.1017/S0305004105008959.

[12]

J. Lei, P. J. Torres and M. Zhang, Twist character of the fourth order resonant periodic solution,, J. Dynam. Differential Equations, 17 (2005), 21. doi: 10.1007/s10884-005-2937-4.

[13]

J. Lei and M. Zhang, Twist property of periodic motion of an atom near a charged wire,, Lett. Math. Phys., 60 (2002), 9. doi: 10.1023/A:1015797310039.

[14]

B. Liu, The stability of the equilibrium of a conservative system,, J. Math. Anal. Appl., 202 (1996), 133. doi: 10.1006/jmaa.1996.0307.

[15]

B. Liu, The stability of the equilibrium of reversible system,, Trans. Amer. Math. Soc., 351 (1999), 515. doi: 10.1090/S0002-9947-99-01965-0.

[16]

B. Liu, The stability of the equilibrium of planar Hamiltonian and reversible system,, J. Dynam. Differential Equations, 18 (2006), 975. doi: 10.1007/s10884-006-9027-0.

[17]

B. Liu, The stability of equilibrium of quasi-periodic planar Hamiltonian and reversible systems,, Sci. China Math., 53 (2010), 125. doi: 10.1007/s11425-009-0117-4.

[18]

Q. Liu, D. Qian and Z. Wang, The stability of the equilibrium of the damped oscillator with damping changing sign,, Nonlinear Anal., 73 (2010), 2071. doi: 10.1016/j.na.2010.05.035.

[19]

J. Llibre and R. Ortega, On the families of periodic orbits of the Sitnikov problem,, SIAM J. Appl. Dynam. Syst., 7 (2008), 561. doi: 10.1137/070695253.

[20]

W. Magnus and S. Winkler, "Hill's Equation,", Dover, (1979).

[21]

D. Núñez, The method of lower and upper solutions and the stability of periodic oscillations,, Nonlinear Anal., 51 (2002), 1207. doi: 10.1016/S0362-546X(01)00888-4.

[22]

D. Núñez and R. Ortega, Parabolic fixed points and stability criteria for nonlinear Hill's equation,, Z. Angew. Math. Phys., 51 (2000), 890.

[23]

D. Núñez and P. J. Torres, KAM dynamics and stabilization of a particle sliding over a periodically driven curve,, Appl. Math. Lett., 20 (2007), 610. doi: 10.1016/j.aml.2006.05.023.

[24]

D. Núñez and P. J. Torres, Stabilization by vertical vibrations,, Math. Meth. Appl. Sci., 32 (2009), 1118. doi: 10.1002/mma.1082.

[25]

D. Núñez and P. J. Torres, On the motion of an oscillator with a periodically time-varying mass,, Nonlinear Anal. Real World Appl., 10 (2009), 1976. doi: 10.1016/j.nonrwa.2008.03.003.

[26]

R. Ortega, The twist coefficient of periodic solutions of a time-dependent Newton's equation,, J. Dynam. Differential Equations, 4 (1992), 651. doi: 10.1007/BF01048263.

[27]

R. Ortega, The stability of equilibrium of a nonlinear Hill's equation,, SIAM J. Math. Anal., 25 (1994), 1393. doi: 10.1137/S003614109223920X.

[28]

R. Ortega, Periodic solution of a Newtonian equation: Stability by the third approximation,, J. Differential Equations, 128 (1996), 491. doi: 10.1006/jdeq.1996.0103.

[29]

R. Ortega, The stability of the equilibrium: a search for the right approximation,, in, (2005), 215.

[30]

R. Ortega and M. Zhang, Optimal bounds for bifurcation values of a superlinear periodic problem,, Proc. Roy. Soc. Edinburgh Sect. A, 135 (2005), 119. doi: 10.1017/S0308210500003796.

[31]

C. Siegel and J. Moser, "Lectures on Celestial Mechanics,", Springer-Verlag, (1971).

[32]

C. Simo, Stability of degenerate fixed points of analytic area preserving mappings,, Astérisque, 98-99 (1982), 98.

[33]

P. J. Torres, Twist solutions of a Hill's equations with singular term,, Adv. Nonlinear Stud., 2 (2002), 279.

[34]

P. J. Torres, Existence and stability of periodic solutions for second order semilinear differential equations with a singular nonlinearity,, Proc. Royal Soc. Edinburgh Sect. A, 137 (2007), 195.

[35]

P. J. Torres and M. Zhang, Twist periodic solutions of repulsive singular equations,, Nonlinear Anal., 56 (2004), 591. doi: 10.1016/j.na.2003.10.005.

[36]

X. Wang, Stability criteria for linear periodic Hamiltonian systems,, J. Math. Anal. Appl., 367 (2010), 329. doi: 10.1016/j.jmaa.2010.01.027.

[37]

J. R. Ward, Asymptotic conditions for periodic solutions of ordinary differential equations,, Proc. Amer. Math. Soc., 81 (1981), 415. doi: 10.1090/S0002-9939-1981-0597653-2.

[38]

M. Zhang, The best bound on the rotations in the stability of periodic solutions of a Newtonian equation,, J. London Math. Soc., 67 (2003), 137. doi: 10.1112/S0024610702003939.

[39]

M. Zhang, Periodic solutions of equations of Emarkov-Pinney type,, Adv. Nonlinear Stud., 6 (2006), 57.

[40]

M. Zhang, Sobolev inequalities and ellipticity of planar linear Hamiltonian systems,, Adv. Nonlinear Stud., 8 (2008), 633.

[41]

M. Zhang, J. Chu and X. Li, Lyapunov stability of periodic solutions of the quadratic Newtonian equation,, Math. Nachr., 282 (2009), 1354. doi: 10.1002/mana.200610799.

[42]

M. Zhang and W. Li, A Lyapunov-type stability criterion using $L^\alpha$ norms,, Proc. Amer. Math. Soc., 130 (2002), 3325. doi: 10.1090/S0002-9939-02-06462-6.

show all references

References:
[1]

J. Chu, "Stability of Periodic Solutions of Lagrange Equations and Planar Hamiltonian Systems,", PhD Thesis, (2008).

[2]

J. Chu, J. Lei and M. Zhang, The stability of the equilibrium of a nonlinear planar system and application to the relativistic oscillator,, J. Differential Equations, 247 (2009), 530. doi: 10.1016/j.jde.2008.11.013.

[3]

J. Chu and M. Li, Twist periodic solutions of second order singular differential equations,, J. Math. Anal. Appl., 355 (2009), 830. doi: 10.1016/j.jmaa.2009.02.033.

[4]

J. Chu and T. Xia, The Lyapunov stability for the linear and nonlinear damped oscillator with time-periodic parameters,, Abstr. Appl. Anal., 2010 (2010).

[5]

J. Chu and M. Zhang, Rotation numbers and Lyapunov stability of elliptic periodic solutions,, Discrete Contin. Dyn. Syst. A, 21 (2008), 1071. doi: 10.3934/dcds.2008.21.1071.

[6]

H. Feng and M. Zhang, Optimal estimates on rotation number of almost periodic systems,, Z. Angew. Math. Phys., 57 (2006), 183. doi: 10.1007/s00033-005-0020-y.

[7]

A. Fonda and A. J. Ureña, Periodic, subharmonic, and quasi-periodic oscillations under the action of a central force,, Discrete Contin. Dyn. Syst. A, 29 (2011), 169. doi: 10.3934/dcds.2011.29.169.

[8]

J. K. Hale, "Ordinary Differential Equations," 2nd Edition,, Robert E. Krieger Publishing Co., (1980).

[9]

M. G. Krein, On certain problems on the maximum and minimum of characteristic values and on the Lyapunov zones of stability,, AMS Translations, 1 (1955), 163.

[10]

J. Lei, X. Li, P. Yan and M. Zhang, Twist character of the least amplitude periodic solution of the forced pendulum,, SIAM J. Math. Anal., 35 (2003), 844. doi: 10.1137/S003614100241037X.

[11]

J. Lei and P. J. Torres, $L^1$ criteria for stability of periodic solutions of a newtonian equation,, Math. Proc. Cambridge Philos. Soc., 140 (2006), 359. doi: 10.1017/S0305004105008959.

[12]

J. Lei, P. J. Torres and M. Zhang, Twist character of the fourth order resonant periodic solution,, J. Dynam. Differential Equations, 17 (2005), 21. doi: 10.1007/s10884-005-2937-4.

[13]

J. Lei and M. Zhang, Twist property of periodic motion of an atom near a charged wire,, Lett. Math. Phys., 60 (2002), 9. doi: 10.1023/A:1015797310039.

[14]

B. Liu, The stability of the equilibrium of a conservative system,, J. Math. Anal. Appl., 202 (1996), 133. doi: 10.1006/jmaa.1996.0307.

[15]

B. Liu, The stability of the equilibrium of reversible system,, Trans. Amer. Math. Soc., 351 (1999), 515. doi: 10.1090/S0002-9947-99-01965-0.

[16]

B. Liu, The stability of the equilibrium of planar Hamiltonian and reversible system,, J. Dynam. Differential Equations, 18 (2006), 975. doi: 10.1007/s10884-006-9027-0.

[17]

B. Liu, The stability of equilibrium of quasi-periodic planar Hamiltonian and reversible systems,, Sci. China Math., 53 (2010), 125. doi: 10.1007/s11425-009-0117-4.

[18]

Q. Liu, D. Qian and Z. Wang, The stability of the equilibrium of the damped oscillator with damping changing sign,, Nonlinear Anal., 73 (2010), 2071. doi: 10.1016/j.na.2010.05.035.

[19]

J. Llibre and R. Ortega, On the families of periodic orbits of the Sitnikov problem,, SIAM J. Appl. Dynam. Syst., 7 (2008), 561. doi: 10.1137/070695253.

[20]

W. Magnus and S. Winkler, "Hill's Equation,", Dover, (1979).

[21]

D. Núñez, The method of lower and upper solutions and the stability of periodic oscillations,, Nonlinear Anal., 51 (2002), 1207. doi: 10.1016/S0362-546X(01)00888-4.

[22]

D. Núñez and R. Ortega, Parabolic fixed points and stability criteria for nonlinear Hill's equation,, Z. Angew. Math. Phys., 51 (2000), 890.

[23]

D. Núñez and P. J. Torres, KAM dynamics and stabilization of a particle sliding over a periodically driven curve,, Appl. Math. Lett., 20 (2007), 610. doi: 10.1016/j.aml.2006.05.023.

[24]

D. Núñez and P. J. Torres, Stabilization by vertical vibrations,, Math. Meth. Appl. Sci., 32 (2009), 1118. doi: 10.1002/mma.1082.

[25]

D. Núñez and P. J. Torres, On the motion of an oscillator with a periodically time-varying mass,, Nonlinear Anal. Real World Appl., 10 (2009), 1976. doi: 10.1016/j.nonrwa.2008.03.003.

[26]

R. Ortega, The twist coefficient of periodic solutions of a time-dependent Newton's equation,, J. Dynam. Differential Equations, 4 (1992), 651. doi: 10.1007/BF01048263.

[27]

R. Ortega, The stability of equilibrium of a nonlinear Hill's equation,, SIAM J. Math. Anal., 25 (1994), 1393. doi: 10.1137/S003614109223920X.

[28]

R. Ortega, Periodic solution of a Newtonian equation: Stability by the third approximation,, J. Differential Equations, 128 (1996), 491. doi: 10.1006/jdeq.1996.0103.

[29]

R. Ortega, The stability of the equilibrium: a search for the right approximation,, in, (2005), 215.

[30]

R. Ortega and M. Zhang, Optimal bounds for bifurcation values of a superlinear periodic problem,, Proc. Roy. Soc. Edinburgh Sect. A, 135 (2005), 119. doi: 10.1017/S0308210500003796.

[31]

C. Siegel and J. Moser, "Lectures on Celestial Mechanics,", Springer-Verlag, (1971).

[32]

C. Simo, Stability of degenerate fixed points of analytic area preserving mappings,, Astérisque, 98-99 (1982), 98.

[33]

P. J. Torres, Twist solutions of a Hill's equations with singular term,, Adv. Nonlinear Stud., 2 (2002), 279.

[34]

P. J. Torres, Existence and stability of periodic solutions for second order semilinear differential equations with a singular nonlinearity,, Proc. Royal Soc. Edinburgh Sect. A, 137 (2007), 195.

[35]

P. J. Torres and M. Zhang, Twist periodic solutions of repulsive singular equations,, Nonlinear Anal., 56 (2004), 591. doi: 10.1016/j.na.2003.10.005.

[36]

X. Wang, Stability criteria for linear periodic Hamiltonian systems,, J. Math. Anal. Appl., 367 (2010), 329. doi: 10.1016/j.jmaa.2010.01.027.

[37]

J. R. Ward, Asymptotic conditions for periodic solutions of ordinary differential equations,, Proc. Amer. Math. Soc., 81 (1981), 415. doi: 10.1090/S0002-9939-1981-0597653-2.

[38]

M. Zhang, The best bound on the rotations in the stability of periodic solutions of a Newtonian equation,, J. London Math. Soc., 67 (2003), 137. doi: 10.1112/S0024610702003939.

[39]

M. Zhang, Periodic solutions of equations of Emarkov-Pinney type,, Adv. Nonlinear Stud., 6 (2006), 57.

[40]

M. Zhang, Sobolev inequalities and ellipticity of planar linear Hamiltonian systems,, Adv. Nonlinear Stud., 8 (2008), 633.

[41]

M. Zhang, J. Chu and X. Li, Lyapunov stability of periodic solutions of the quadratic Newtonian equation,, Math. Nachr., 282 (2009), 1354. doi: 10.1002/mana.200610799.

[42]

M. Zhang and W. Li, A Lyapunov-type stability criterion using $L^\alpha$ norms,, Proc. Amer. Math. Soc., 130 (2002), 3325. doi: 10.1090/S0002-9939-02-06462-6.

[1]

Özlem Orhan, Teoman Özer. New conservation forms and Lie algebras of Ermakov-Pinney equation. Discrete & Continuous Dynamical Systems - S, 2018, 11 (4) : 735-746. doi: 10.3934/dcdss.2018046

[2]

Daniel Núñez, Pedro J. Torres. Periodic solutions of twist type of an earth satellite equation. Discrete & Continuous Dynamical Systems - A, 2001, 7 (2) : 303-306. doi: 10.3934/dcds.2001.7.303

[3]

Dominika Pilarczyk. Asymptotic stability of singular solution to nonlinear heat equation. Discrete & Continuous Dynamical Systems - A, 2009, 25 (3) : 991-1001. doi: 10.3934/dcds.2009.25.991

[4]

Teng Wang, Yi Wang. Nonlinear stability of planar rarefaction wave to the three-dimensional Boltzmann equation. Kinetic & Related Models, 2019, 12 (3) : 637-679. doi: 10.3934/krm.2019025

[5]

Rafael Ortega. Stability and index of periodic solutions of a nonlinear telegraph equation. Communications on Pure & Applied Analysis, 2005, 4 (4) : 823-837. doi: 10.3934/cpaa.2005.4.823

[6]

Anatoli F. Ivanov, Sergei Trofimchuk. Periodic solutions and their stability of a differential-difference equation. Conference Publications, 2009, 2009 (Special) : 385-393. doi: 10.3934/proc.2009.2009.385

[7]

A. Ghose Choudhury, Partha Guha. Chiellini integrability condition, planar isochronous systems and Hamiltonian structures of Liénard equation. Discrete & Continuous Dynamical Systems - B, 2017, 22 (6) : 2465-2478. doi: 10.3934/dcdsb.2017126

[8]

Meina Gao. Small-divisor equation with large-variable coefficient and periodic solutions of DNLS equations. Discrete & Continuous Dynamical Systems - A, 2015, 35 (1) : 173-204. doi: 10.3934/dcds.2015.35.173

[9]

Jiann-Sheng Jiang, Kung-Hwang Kuo, Chi-Kun Lin. Homogenization of second order equation with spatial dependent coefficient. Discrete & Continuous Dynamical Systems - A, 2005, 12 (2) : 303-313. doi: 10.3934/dcds.2005.12.303

[10]

Dan Stanescu, Benito Chen-Charpentier. Random coefficient differential equation models for Monod kinetics. Conference Publications, 2009, 2009 (Special) : 719-728. doi: 10.3934/proc.2009.2009.719

[11]

Grégory Faye. Multidimensional stability of planar traveling waves for the scalar nonlocal Allen-Cahn equation. Discrete & Continuous Dynamical Systems - A, 2016, 36 (5) : 2473-2496. doi: 10.3934/dcds.2016.36.2473

[12]

Yu Gao, Jian-Guo Liu. The modified Camassa-Holm equation in Lagrangian coordinates. Discrete & Continuous Dynamical Systems - B, 2018, 23 (6) : 2545-2592. doi: 10.3934/dcdsb.2018067

[13]

Hongbin Chen, Yi Li. Existence, uniqueness, and stability of periodic solutions of an equation of duffing type. Discrete & Continuous Dynamical Systems - A, 2007, 18 (4) : 793-807. doi: 10.3934/dcds.2007.18.793

[14]

Jaime Angulo Pava, Borys Alvarez Samaniego. Existence and stability of periodic travelling-wavesolutions of the Benjamin equation. Communications on Pure & Applied Analysis, 2005, 4 (2) : 367-388. doi: 10.3934/cpaa.2005.4.367

[15]

Út V. Lê. Regularity of the solution of a nonlinear wave equation. Communications on Pure & Applied Analysis, 2010, 9 (4) : 1099-1115. doi: 10.3934/cpaa.2010.9.1099

[16]

Giuseppe Maria Coclite, Lorenzo di Ruvo. A note on the convergence of the solution of the Novikov equation. Discrete & Continuous Dynamical Systems - B, 2019, 24 (6) : 2865-2899. doi: 10.3934/dcdsb.2018290

[17]

Ezzeddine Zahrouni. On the Lyapunov functions for the solutions of the generalized Burgers equation. Communications on Pure & Applied Analysis, 2003, 2 (3) : 391-410. doi: 10.3934/cpaa.2003.2.391

[18]

Zhidong Zhang. An undetermined time-dependent coefficient in a fractional diffusion equation. Inverse Problems & Imaging, 2017, 11 (5) : 875-900. doi: 10.3934/ipi.2017041

[19]

Elena Beretta, Cecilia Cavaterra. Identifying a space dependent coefficient in a reaction-diffusion equation. Inverse Problems & Imaging, 2011, 5 (2) : 285-296. doi: 10.3934/ipi.2011.5.285

[20]

Rafael de la Rosa, María Santos Bruzón. Differential invariants of a generalized variable-coefficient Gardner equation. Discrete & Continuous Dynamical Systems - S, 2018, 11 (4) : 747-757. doi: 10.3934/dcdss.2018047

2017 Impact Factor: 0.972

Metrics

  • PDF downloads (8)
  • HTML views (0)
  • Cited by (4)

Other articles
by authors

[Back to Top]